Follow
Share

I am so new at this. My 80 year old mom, we think has Alzheimer's. Her Dr. who is not a geriatric Dr. does not think so, but I am not sure he is the right one for her. He says her electrolytes are out of whack and that is why she does not know where she is or delusional at times. She has been in and out of rehab because of the low potassium and sodium, which she has been taking Potassium and what I thought was a sodium pill (Levothyroxine) is in fact a pill for Thyroids. I called him to ask about that and he did not return my calls. I live in NC and my brother lives with her in Florida, he is her caregiver and for years I was trying to get her up here with me but she does not like cold weather. This summer, after a needed break for him, I went down and picked her up to stay with me for a month. The first 3 weeks where great and manageable. She needs assistance in everything, going to the bathroom, standing up, bathing, washing and eating. this week, after a high blood pressure reading and a missed potassium pill, she has taken a turn for the worst! She is week, afraid, won't even try to walk or get up, I have to lift her and keep a diaper on her throughout the day as opposed to just at night, she completely checked out and sleepy all the time! She threw up everything I gave her yesterday and refuses to drink any gatorade, protein shake or water I try to give her. Could it be that the change of her familiar setting could have triggered this decline? Could missing one potassium pill set her back like this? We are going back to Florida tomorrow and the first thing I am doing is looking for anew Dr. We can't put her in a home, English is not her native language so it will be hard for her to participate in any activities. Any advice on anything mentioned would be great!

This question has been closed for answers. Ask a New Question.
Find Care & Housing
PT is full of gentle giants and little bitty powerhouses who can get the job done. SO glad to hear something treatable was found and hope things trend back upwards for you at least for a while!!

Saw the note she is having swallowing trouble - that can be anything from a little dry mouth, ot esophageal spasm, maybe brought on by reflux, to just a subtle nausea, to onset of serious dysphagia. Let the doc know about this, and if you temporarily need to crush stuff up make sure its OK with each individual pill; if there is somethng that just has to go down intact, they make a little sippy pill-swallowing cup that can help.
Helpful Answer (1)
Report

Awesome, Madleine!

In his last years I took my husband for a massage once or twice a week. He was then a frail, short, elderly gentleman. The woman assigned to him was sturdy, tall, muscular, and did their deep tissue massages. I heard the receptionist comment as they walked by, "She'll kill him!" But she turned out to be very gentle with him and he always wanted his appointments with her.

Sometimes looks fool us!
Helpful Answer (1)
Report

I'm so glad!
Helpful Answer (0)
Report

Hi all, thank you so much for your feedback. It is a UTI and she is on antibiotics. I have home crd started today with PT, she has been pretty week fro it all. Today, her PT came in, as soon as I saw him, I panicked! He is 6'5, bleached blond hair, about 250 pounds and has an eye patch, my brother and I looked at each other and thought, this is not going to work. Our mom is a beautiful 5 ft tall, fragile and maybe 100 lbs Lebanese woman. This man must be an angel! She got up for him, walked to the kitchen with her walker back and forth with him, did her arm exercises and did not moan and groan like she does with anyone! She even asked him if he was hungry one time while they where in the kitchen! Angel!
Helpful Answer (4)
Report

Again, please call 911, right away!
Helpful Answer (1)
Report

It unfortunately cannot wait for tomorrow, and the trip back to Florida might have to be put off while things are getting sorted out. A change in level of consciousness, being unarousable, suddenly weaker like this, needs attention right away.
Helpful Answer (1)
Report

This does not sound psychological. It sounds very medical and very urgent. This is not about finding her a better doctor, but of getting her in urgently to find out what has happened. This could be blood sugar, electrolytes out of whack to the point of causing heart arrhythmia or seizures, severe infection, any number of things. Please do not wait around or keep collecting opinions fro us on here - get her seen right away!!
Helpful Answer (2)
Report

Call 911, tell them what you are seeing. I think ER is needed.
Helpful Answer (1)
Report

I agree - get her to the Emergency Room and they'll run lots of tests on her to find out exactly what is going on. Good luck and please let us know what you find out. We all learn from each other.
Helpful Answer (4)
Report

I'm thinking your mom is on diuretics. Low sodium? First time I've heard of that, but I guess it happens. What are her meds? If she's taking potassium, I'm thinking she's on diuretics. If she's over-medicated with diuretics, she could be dumping potassium. That would make her exceedingly weak.

Frankly, if this is new behavior for her? I would take her to the emergency room. Unless there's another diagnosis, her being unable to get around on her own would be, I think, very unusual for an 80-year-old. She could just be so weak from dehydration she can't do anything. And THAT could be from over-medicating with a diuretic. A severely dehydrated person will refuse water. Further, you shouldn't force it on her. Our body learns to live on what water it has. To force her to drink when she isn't thirsty could "drown" her.

In this layperson's opinion, missing one potassium pill would not cause the symptoms you describe. Neither would a change in scenery. ER for her stat. Tonight.
Helpful Answer (4)
Report

She needs good professional care and you are in over your head. Unless you have a good understanding of what her medical issues are and how to treat them, her life is at risk. Transport at this time is NOT recommended, but I think the ER will be needed soon.
Helpful Answer (3)
Report

This question has been closed for answers. Ask a New Question.